Authors

Elena Celledoni, James Jackaman

Abstract

In this work we propose a new, arbitrary order space-time finite element discretisation for Hamiltonian PDEs in multisymplectic formulation. We show that the new method which is obtained by using both continuous and discontinuous discretisations in space, admits a local and global conservation law of energy. We also show existence and uniqueness of solutions of the discrete equations. Further, we illustrate the error behaviour and the conservation properties of the proposed discretisation in extensive numerical experiments on the linear and nonlinear wave equation and the nonlinear Schrödinger equation.

Keywords

Parabolic multisymplectic PDEs; Space-time finite element methods; Conservative algorithms

Citation

  • Journal: Journal of Computational Physics
  • Year: 2021
  • Volume: 444
  • Issue:
  • Pages: 110520
  • Publisher: Elsevier BV
  • DOI: 10.1016/j.jcp.2021.110520

BibTeX

@article{Celledoni_2021,
  title={{Discrete conservation laws for finite element discretisations of multisymplectic PDEs}},
  volume={444},
  ISSN={0021-9991},
  DOI={10.1016/j.jcp.2021.110520},
  journal={Journal of Computational Physics},
  publisher={Elsevier BV},
  author={Celledoni, Elena and Jackaman, James},
  year={2021},
  pages={110520}
}

Download the bib file

References

  • Perugia, I., Schöberl, J., Stocker, P. & Wintersteiger, C. Tent pitching and Trefftz-DG method for the acoustic wave equation. Computers & Mathematics with Applications vol. 79 2987–3000 (2020) – 10.1016/j.camwa.2020.01.006
  • Antonietti, P. F., Mazzieri, I., Dal Santo, N. & Quarteroni, A. A high-order discontinuous Galerkin approximation to ordinary differential equations with applications to elastodynamics. IMA Journal of Numerical Analysis vol. 38 1709–1734 (2017) – 10.1093/imanum/drx062
  • Urban, K. & Patera, A. An improved error bound for reduced basis approximation of linear parabolic problems. Mathematics of Computation vol. 83 1599–1615 (2013) – 10.1090/s0025-5718-2013-02782-2
  • Lions, Problèmes aux limites non homogènes et applications, Vol. 1. (1968)
  • Aziz, A. K. & Monk, P. Continuous finite elements in space and time for the heat equation. Mathematics of Computation vol. 52 255–274 (1989) – 10.1090/s0025-5718-1989-0983310-2
  • Olver, Applications of Lie Groups to Differential Equations. (1993)
  • BRIDGES, T. J. Multi-symplectic structures and wave propagation. Mathematical Proceedings of the Cambridge Philosophical Society vol. 121 147–190 (1997) – 10.1017/s0305004196001429
  • MARSDEN, J. E. & SHKOLLER, S. Multisymplectic geometry, covariant Hamiltonians, and water waves. Mathematical Proceedings of the Cambridge Philosophical Society vol. 125 553–575 (1999) – 10.1017/s0305004198002953
  • Marsden, J. E., Patrick, G. W. & Shkoller, S. Multisymplectic Geometry, Variational Integrators, and Nonlinear PDEs. Communications in Mathematical Physics vol. 199 351–395 (1998) – 10.1007/s002200050505
  • Bridges, T. J. & Reich, S. Multi-symplectic integrators: numerical schemes for Hamiltonian PDEs that conserve symplecticity. Physics Letters A vol. 284 184–193 (2001) – 10.1016/s0375-9601(01)00294-8
  • Gong, Y., Cai, J. & Wang, Y. Some new structure-preserving algorithms for general multi-symplectic formulations of Hamiltonian PDEs. Journal of Computational Physics vol. 279 80–102 (2014) – 10.1016/j.jcp.2014.09.001
  • Hairer, Geometric Numerical Integration. Structure-Preserving Algorithms for Ordinary Differential Equations. (2006)
  • Moore, B. & Reich, S. Backward error analysis for multi-symplectic integration methods. Numerische Mathematik vol. 95 625–652 (2003) – 10.1007/s00211-003-0458-9
  • Islas, A. L. & Schober, C. M. Backward error analysis for multisymplectic discretizations of Hamiltonian PDEs. Mathematics and Computers in Simulation vol. 69 290–303 (2005) – 10.1016/j.matcom.2005.01.006
  • Courant, R., Friedrichs, K. & Lewy, H. On the Partial Difference Equations of Mathematical Physics. IBM Journal of Research and Development vol. 11 215–234 (1967) – 10.1147/rd.112.0215
  • Buchholz, S., Gauckler, L., Grimm, V., Hochbruck, M. & Jahnke, T. Closing the gap between trigonometric integrators and splitting methods for highly oscillatory differential equations. IMA Journal of Numerical Analysis vol. 38 57–74 (2017) – 10.1093/imanum/drx007
  • Buchholz, (2020)
  • Thomée, Galerkin Finite Element Methods for Parabolic Problems. (2006)
  • Zhen, L., Bai, Y., Li, Q. & Wu, K. Symplectic and multisymplectic schemes with the simple finite element method. Physics Letters A vol. 314 443–455 (2003) – 10.1016/s0375-9601(03)00955-1
  • Tang, W., Sun, Y. & Cai, W. Discontinuous Galerkin methods for Hamiltonian ODEs and PDEs. Journal of Computational Physics vol. 330 340–364 (2017)10.1016/j.jcp.2016.11.023
  • McLachlan, R. I. & Stern, A. Multisymplecticity of Hybridizable Discontinuous Galerkin Methods. Foundations of Computational Mathematics vol. 20 35–69 (2019) – 10.1007/s10208-019-09415-1
  • Reich, S. Multi-Symplectic Runge–Kutta Collocation Methods for Hamiltonian Wave Equations. Journal of Computational Physics vol. 157 473–499 (2000) – 10.1006/jcph.1999.6372
  • McLachlan, R. I., Ryland, B. N. & Sun, Y. High Order Multisymplectic Runge–Kutta Methods. SIAM Journal on Scientific Computing vol. 36 A2199–A2226 (2014) – 10.1137/140958050
  • Beirão da Veiga, L., Lopez, L. & Vacca, G. Mimetic finite difference methods for Hamiltonian wave equations in 2D. Computers & Mathematics with Applications vol. 74 1123–1141 (2017) – 10.1016/j.camwa.2017.05.022
  • Ryland, B. N. & McLachlan, R. I. On Multisymplecticity of Partitioned Runge–Kutta Methods. SIAM Journal on Scientific Computing vol. 30 1318–1340 (2008) – 10.1137/070688468
  • Ascher, U. M. & McLachlan, R. I. Multisymplectic box schemes and the Korteweg–de Vries equation. Applied Numerical Mathematics vol. 48 255–269 (2004) – 10.1016/j.apnum.2003.09.002
  • Karakashian, O. & Makridakis, C. A Space-Time Finite Element Method for the Nonlinear Schrödinger Equation: The Continuous Galerkin Method. SIAM Journal on Numerical Analysis vol. 36 1779–1807 (1999) – 10.1137/s0036142997330111
  • Cockburn, B. & Gopalakrishnan, J. A Characterization of Hybridized Mixed Methods for Second Order Elliptic Problems. SIAM Journal on Numerical Analysis vol. 42 283–301 (2004) – 10.1137/s0036142902417893
  • Cockburn, B., Gopalakrishnan, J. & Lazarov, R. Unified Hybridization of Discontinuous Galerkin, Mixed, and Continuous Galerkin Methods for Second Order Elliptic Problems. SIAM Journal on Numerical Analysis vol. 47 1319–1365 (2009) – 10.1137/070706616
  • Cockburn, B. & Shu, C.-W. The Runge–Kutta Discontinuous Galerkin Method for Conservation Laws V. Journal of Computational Physics vol. 141 199–224 (1998) – 10.1006/jcph.1998.5892
  • Castillo, P., Cockburn, B., Perugia, I. & Schötzau, D. An A Priori Error Analysis of the Local Discontinuous Galerkin Method for Elliptic Problems. SIAM Journal on Numerical Analysis vol. 38 1676–1706 (2000) – 10.1137/s0036142900371003
  • Xu, Y. & Shu, C.-W. Local discontinuous Galerkin methods for nonlinear Schrödinger equations. Journal of Computational Physics vol. 205 72–97 (2005) – 10.1016/j.jcp.2004.11.001
  • Xing, Y. et al. Energy conserving local discontinuous Galerkimethods for wave propagation problems. Inverse Problems & Imaging vol. 7 967–986 (2013) – 10.3934/ipi.2013.7.967
  • Castillo, P. & Gómez, S. On the Conservation of Fractional Nonlinear Schrödinger Equation’s Invariants by the Local Discontinuous Galerkin Method. Journal of Scientific Computing vol. 77 1444–1467 (2018) – 10.1007/s10915-018-0708-8
  • Jackaman,
  • Estep, D. & French, D. Global error control for the continuous Galerkin finite element method for ordinary differential equations. ESAIM: Mathematical Modelling and Numerical Analysis vol. 28 815–852 (1994) – 10.1051/m2an/1994280708151
  • French, D. A. & Schaeffer, J. W. Continuous finite element methods which preserve energy properties for nonlinear problems. Applied Mathematics and Computation vol. 39 271–295 (1990) – 10.1016/s0096-3003(20)80006-x
  • Estep, D. A Posteriori Error Bounds and Global Error Control for Approximation of Ordinary Differential Equations. SIAM Journal on Numerical Analysis vol. 32 1–48 (1995) – 10.1137/0732001
  • FRIED, I. Finite-element analysis of time-dependent phenomena. AIAA Journal vol. 7 1170–1173 (1969) – 10.2514/3.5299
  • Betsch, P. & Steinmann, P. Inherently Energy Conserving Time Finite Elements for Classical Mechanics. Journal of Computational Physics vol. 160 88–116 (2000) – 10.1006/jcph.2000.6427
  • Hansbo, P. A note on energy conservation for Hamiltonian systems using continuous time finite elements. Communications in Numerical Methods in Engineering vol. 17 863–869 (2001) – 10.1002/cnm.458
  • Tang, W. & Sun, Y. Time finite element methods: A unified framework for numerical discretizations of ODEs. Applied Mathematics and Computation vol. 219 2158–2179 (2012) – 10.1016/j.amc.2012.08.062
  • Jackaman, (2018)
  • Estep, D. J. & Stuart, A. M. The dynamical behavior of the discontinuous Galerkin method and related difference schemes. Mathematics of Computation vol. 71 1075–1103 (2001) – 10.1090/s0025-5718-01-01364-3
  • McDonald, F., McLachlan, R. I., Moore, B. E. & Quispel, G. R. W. Travelling wave solutions of multisymplectic discretizations of semi-linear wave equations. Journal of Difference Equations and Applications vol. 22 913–940 (2016) – 10.1080/10236198.2016.1162161
  • Cano, B. Conserved quantities of some Hamiltonian wave equations after full discretization. Numerische Mathematik vol. 103 197–223 (2006) – 10.1007/s00211-006-0680-3
  • Celledoni, E. et al. Preserving energy resp. dissipation in numerical PDEs using the “Average Vector Field” method. Journal of Computational Physics vol. 231 6770–6789 (2012) – 10.1016/j.jcp.2012.06.022
  • Bihlo, On the development of symmetry preserving finite element schemes for ordinary differential equations. J. Comput. Dyn. (2019)
  • Castillo, P. A review of the Local Discontinuous Galerkin (LDG) method applied to elliptic problems. Applied Numerical Mathematics vol. 56 1307–1313 (2006) – 10.1016/j.apnum.2006.03.016
  • I. McLachlan, R. & R. W. Quispel, G. Discrete gradient methods have an energy conservation law. Discrete & Continuous Dynamical Systems - A vol. 34 1099–1104 (2014) – 10.3934/dcds.2014.34.1099
  • Rathgeber, F. et al. Firedrake. ACM Transactions on Mathematical Software vol. 43 1–27 (2016) – 10.1145/2998441
  • Bercea,
  • Balay, (2018)
  • Giesselmann, J. & Pryer, T. Reduced relative entropy techniques for a priori analysis of multiphase problems in elastodynamics. BIT Numerical Mathematics vol. 56 99–127 (2015) – 10.1007/s10543-015-0560-2
  • Islas, A. L., Karpeev, D. A. & Schober, C. M. Geometric Integrators for the Nonlinear Schrödinger Equation. Journal of Computational Physics vol. 173 116–148 (2001) – 10.1006/jcph.2001.6854
  • Orfanidis, S. J. & Wang, R. Soliton solutions of the massive thirring model. Physics Letters B vol. 57 281–283 (1975) – 10.1016/0370-2693(75)90076-3
  • Pelinovsky, Survey on global existence in the nonlinear Dirac equations in one spatial dimension. (2011)
  • BRIDGES, T. J., HYDON, P. E. & LAWSON, J. K. Multisymplectic structures and the variational bicomplex. Mathematical Proceedings of the Cambridge Philosophical Society vol. 148 159–178 (2009) – 10.1017/s0305004109990259